Abdominal cramps

• Oliguria (decreased urine output).

• Tachycardia (fast pulse) and later bradycardia (slow pulse).

• Muscle weakness to flaccid paralysis.

• Numbness or tingling in the extremities.

The nurse must respond quickly once signs and symptoms of hyperkalemia develop as the patient is at risk for seizures, injury related to muscle weakness, and cardiac arrhythmias. Here is what needs to be done.

• Restrict intake of potassium rich foods.

• Administer diuretics and ion-exchange resins such as Kayexalate (retention enema) as directed to increase the elimination of potassium.

• Dialysis therapy may be ordered in critical cases to remove potassium.

• Administer insulin and glucose parenterally to force potassium back inside cells.

• Administer sodium bicarbonate intravenously to correct the acidosis (elevate pH).

• Administer calcium gluconate intravenously to decrease the irritability of the heart; it does not promote potassium loss.

0 0

Post a comment